A 60-year-old man six months post-heart transplant presents with shortness of breath, low-grade fever and a non-productive cough. His current medications include sirolimus, mycophenolate mofetil, prednisone, Septra, enteric-coated ASA, amlodipine, hydrochlorothiazide, atorvastatin, calcium carbonate, vitamin D and omeprazole. His chest X-ray shows diffuse interstitial infiltrates. He is started on broad-spectrum antibiotics but does not improve. An ECG and echocardiogram are unremarkable. He is seen by Respirology, who suggest, “Consider pneumocystis pneumonia or interstitial pneumonitis secondary to sirolimus.”
What are the characteristics of sirolimus-associated lung disease?
Sirolimus-associated pneumonitis is characterized by a history of exposure to sirolimus before the onset of pulmonary symptoms, new pulmonary infiltrates, exclusion of infection or an alternative pulmonary disease and clinical improvement after drug reduction or withdrawal. It may occur many months after initiation of sirolimus. Bronchoalveolar lavage samples usually show mostly lymphocytes or macrophages, with few neutrophils or eosinophils, and cultures are negative for infectious organisms.
Pneumocystis jiroveci (formerly pneumocystis carinii) pneumonia is very unlikely in a patient who is on Septra prophylaxis. It is most commonly seen in the first 3 months post-transplant in patients who do not receive prophylactic therapy. At particularly high risk are lung and heart-lung transplant patients who do not receive prophylaxis, where the incidence is as high as 40-80%, but becomes almost zero with prophylaxis. For this reason, life-long prophylaxis is used by almost all centers for this group of patients.